CSN Login
Members Online: 9

2 years post surgery and still get pain at the surgery site ... anything similar?

sfan428's picture
sfan428
Posts: 32
Joined: Jun 2010

Hello all, I hope this post finds you well. I have a quick question that I am hoping you might be able to help with. Quick history, I was dx'd in May of 2010, stage 4 rectal cancer with a single met to my liver. 6 weeks of radiaion prior to surgery. Had Surgery in September of 2010 for both the rectal tumor and the liver met. Also, I now have a permanent colostomy. Surgeon said that the surgery went well and felt that all was removed. So far so good. Anyway, since the surgery I get severe shooting pain at the surgery site that is almost like a spasm and can last for up to an hour sometimes. I have had several scans since and they tell me all is well and my CEA at last vist (6/3) was 1.0. Oncologist has stated that it is likely nerve damage from the radiation. So my questoin, has anyone else with a similar diagnosis experienced this type pain and does is eventually subside? Onc continues to prescribe pain meds and I am taking 3 to 4 oxycodone per day to dull the pain when it does hit. This has been the case now for well over a year and I find myself taking these meds in anticipation of the pain. Concerned that I am becoming dependent. I have expressed my concern to my onc and he doesnt seem to think it's an issue as long as they are providing relief. Appreciate any feedback.

-Shane

Lovekitties's picture
Lovekitties
Posts: 2934
Joined: Jan 2010

So sorry to hear you are having this problem.

Have you been to see your surgeon or a gastro about this pain? It may be that diagnosing this is outside your onc. field of experience.

I can well understand your concern about being on the pain meds for so long.

Hope you can find another doc for this and he/she has an easy answer to make the pain go away.

Hugs,

Marie who loves kitties

sfan428's picture
sfan428
Posts: 32
Joined: Jun 2010

Hi Marie, Thank you for the response. I did call my surgeon about the pain and received a call back from his admin prior to my last visit stating he was on vacation. However, I have not followed up with him since. I suppose I should do that. My primary care physician thought that more excercise would probably help the pain, but with the colostomy, I literally sweat my butt off when I work out. With the amount of supplies that my insurance will cover it makes working out more than a couple of times a week difficult. I have since been informed (from another support board) that the Dr. may be able to revise the presciption on the supplies so that a larger amount will be covered. That would be great, I am going to give him a call later today and try to find out more about that.

Thanks again for the info.

-shane

Lovekitties's picture
Lovekitties
Posts: 2934
Joined: Jan 2010

Please do follow-up with your surgeon.

As for the supplies, contact your insurance and see what they say is the max number of supplies they will cover, then you will know what to tell your doctor. Insurance should accept his prescription as what you need.

Also check and see what other ostomy supplies they will cover...such as waterproof tape and the like so that you can get him to add those to the script. You don't have to order at the script level, but good to have bases covered. I have just started using a product called Securi-T by Genairex...hydrocolloid Skin Barrier Strips. You can use them instead of tape around the edge of the flange to help secure it. They come in a box of 30 and you use them to picture frame...so 3 or 4 at a time. Seems to be easier on the skin. If insurance will cover, it would not hurt to add them to the script and try them out.

If you find that your insurance won't cover more supplies, let us know what you use, as some of us may have extras available.

Hugs,

Marie who loves kitties

steved
Posts: 836
Joined: Apr 2004

HAven't had anythign similar myself and you are right to be questioning it as it isn't a common problem so long after the operation. Oxycodone is pretty heavy stuff esp if you are taking 3-4 (?10mg each) tabs a day- or are you more intermittent with them if teh pain is intermittent? If you are able to not take them everyday that will help prevent any dependence creeping in. I wonder if there are less addictive alternative- if they think it is nerve pain things like antidepressants (venlafaxine/ amitrytilline/ duloxetine) or gapapentin/. pregabalin are often better at treating it than opiates. Or have you tried less major pain killers such as paracetamol and nonsteroidal?

Ultimately if it is ongoing pain and you genuinely need strong opiates to manage that pain then dependence is fairly unlikely (it is said to not occur if you are treating pain that needs that level of analgesia)- if you feel you are starting to take them unnecessarily eg to deal with anxiety and otherfeelings, thet is more of a problem.

Also not sure why you would sweat more with a colostomy. Not had colostomy myselfbut neverfound exercising with ileostomy any different. Appreciate sweating does affect how well the bags stick on though.

Sorry- more questions than answers. But perhaps some things to talk to your team about.

steve

Annabelle41415's picture
Annabelle41415
Posts: 4243
Joined: Feb 2009

Not sure if adhesions could be causing this or not. Agree with above suggestions about contacting the surgeon, but you really do need to follow through. That pain pill is very addictive as you know. Maybe you are taking in anticipation of the pain (which is understandable) but try cutting that pill in half 2 out of the 3 pills to see if that might take the edge off too. About exercising using a treadmill with a good brisk walk shouldn't make you sweat to make the wafer come away from the skin. At first they only prescribed me with 10 each per month and finally had them up it to 20 which insurance did pay for. Contact your local ostomy group and they can probably get some supplies to you if your insurance doesn't cover any more. Let us know how you are feeling.

Kim

kristasplace's picture
kristasplace
Posts: 876
Joined: Oct 2007

I totally agree with Kim. Sounds like adhesions. During my second to last surgery, my surgeon went in and repaired most of the adhesions i had from three surgeries, but i still get terrible pain in the surgical area of the ileostomy takedown. The pain doesn't last near as long as yours does, but it is terribly painful. My Mother says it's cell memory from the two surgeries that happened there, but it feels like muscle tortion sometimes. Like suggested above, talk to your surgeon. If he/she doesn't offer any solution, i would recommend seeking out a naturopath. It might be psychosomatics. Those pain killers you're taking can cause a lot of damage you don't need.

Good luck with it!

Hugs,
Krista

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network